Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Grand Rapids, MI

September 10, 2002Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 10, 2002, 5:01 PM EDT for Clinton County, Michigan. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2002, 5:01 PM EDT (21:01 UTC)
Expired
Sep 10, 2002, 5:30 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

The radar

The Detroit radar (KDTX), 69 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:10 PM EDTThunderstorm Wind 60 EBath, MIThree barns were blown down by thunderstorm wind gusts near the intersection of Cutler and Hollister roads. Several large tres were also blown down three miles northeast of Bath along Cutler road between Upton and Hollister roads.
Sep 10, 5:15 PM EDTThunderstorm Wind 55 EPerry, MISpotters reported that three large trees were blown down.
Sep 10, 5:15 PM EDTThunderstorm Wind 52 EMorrice, MIA newspaper reported that several large trees and tree limbs were blown down in thunderstorm winds, some of which fell onto homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS53 KGRR 102101
SVRGRR
MIC037-102130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
501 PM EDT TUE SEP 10 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 530 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BATH...OR ABOUT 8 MILES NORTH
  OF HASLETT...MOVING EAST AT 45 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4295 8452 4277 8452 4275 8394 4296 8394

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:33 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 10, 3:33 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT TUE SEP 10 2002

THE 12Z AVN INITIALIZED BETTER THAN THE OTHER MODELS...ESPECIALLY
WITH THE 850 MB TEMPERATURES.  IT ALSO SEEMS MORE REASONABLE
IN HOLDING ONTO THE STRENGTH OF THE SHORTWAVE TRACKING THROUGH THE
GREAT LAKES REGION THIS EVENING.  WILL BE GENERALLY GOING WITH THE
AVN SOLUTION.

THE MAIN WEATHER CONCERNS WITH THIS FORECAST DEAL WITH THE SEVERE
WEATHER THREAT THIS EVENING...WINDS OVER LAKE MICHIGAN TONIGHT AND
TEMPERATURES THROUGH THE PERIOD.

VERY UNSTABLE ACROSS THE REGION AT THIS TIME.  VALUES ARE LOWER THAN
MINUS 6 ACROSS MUCH OF THE AREA.  LITTLE IN THE WAY OF A CAP AROUND.
ONE BOUNDARY IS PUSHING SLOWLY SOUTHEAST FROM NEAR
CLARE...SOUTHWESTWARD TO NEAR MUSKEGON.  THE STORMS NEAR HARRISON
HAVE BEEN INCREASING AND DEVELOPING SLOWLY SOUTHWESTWARD ALONG THIS
BOUNDARY.   AM EXPECTING THE STORMS TO CONTINUE TO INCREASE ALONG
THIS BOUNDARY...AS IT PUSHES SOUTHEASTWARD THROUGH THE REGION.  THE
STORM PREDICTION CENTER IS MONITORING THE REGION SOUTH AND EAST OF
THIS LINE FOR A POSSIBLE WATCH.  WILL MAINTAIN THE CHANCE OF AN
EVENING SHOWER OR THUNDERSTORM FOR ALL ZONES.

THE FRONT SHOULD PUSH SOUTHEAST OF JXN BY MIDNIGHT.  STRONG NORTHERLY
GRADIENT MOVES IN.  LOOKING AT LAKE SUPERIOR BUOYS...WINDS HAVE BEEN
GUSTING INTO THE MID 30S WITH COLD AIR ADVECTION.  AM EXPECTING SOME
LARGER WAVES TO DEVELOP OVER THE NEARSHORE WATERS ON NORTHERLY WINDS
GUSTING TO NEAR 30 KNOTS.

MUCH COOLER AND DRIER AIR MOVES IN FOR THE REMAINDER OF THE PERIOD.
TEMPERATURES WILL FALL TO MORE SEASONABLE LEVELS.   NOTICED THE
ETA ACTUALLY DRIES THE SURFACE DEWPOINTS INTO THE 30S SOUTH OF JXN
FOR THU NIGHT.  WILL GO LOWER THAN MOS NUMBERS FOR THU NIGHT...
OTHERWISE THE VALUES LOOK FAIRLY GOOD.

MJS

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS ALL INDICATE THAT AN AMPLIFYING SHORTWAVE TROUGH
WILL SWING INTO THE GREAT LAKES REGION OVER THE WEEKEND.  MRF AND
ECMWF DIFFER A BIT ON THE TIMING OF THE PASSAGE OF THE UPPER LEVEL
TROUGH.  AVN ENSEMBLES ALSO INDICATE SOME SPREAD WITH RESPECT TO
TIMING AND OVERALL PREFER A LITTLE SLOWER TIMING GIVING THE
AMPLIFYING NATURE OF THE TROUGH.  SHOULD HAVE GOOD MOISTURE RETURN
AHEAD OF THE FRONT AND THE MODELS DEPICT A PRETTY VIGOROUS BOUNDARY
AS IT SWEEPS INTO THE GREAT LAKES. GIVEN THE UNCERTAINTY WITH THE
TIMING OF THE UPPER TROUGH PASSAGE WILL CONTINUE PRECIPITATION
CHANCES SATURDAY INTO SUNDAY.  RELATIVE STRONG AREA OF HIGH PRESSURE
WILL BUILD INTO THE REGION BEHIND THE FRONT WITH SOLID COLD
ADVECTION.  WILL KEEP RELATIVELY COOL AND DRY FORECAST BEHIND
THE TROUGH INTO THE EARLY PORTION OF NEXT WEEK.

GRAHAM

.GRR...NONE.

In the hours before

Special weather statement, Sep 10, 11:22 AM EDT, 5 hours 39 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 AM EDT TUE SEP 10 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS AFTERNOON...SOME OF WHICH HAVE THE POSSIBILITY TO BE
SEVERE.  THE THREAT FOR SEVERE STORMS LOOKS TO BE SMALL...BUT THERE
IS THE CHANCE THAT A FEW STORMS WILL APPROACH SEVERE LEVELS. MOST
STORMS THAT DEVELOP TODAY WILL REMAIN BELOW SEVERE LEVELS...WITH
BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS
TO AROUND 40 MPH BEING THE MAIN THREATS. THE STRONGEST OF STORMS MAY
CONTAIN WINDS GUSTS TO NEAR 60 MPH AND HAIL TO NEAR THREE QUARTERS OF
AN INCH. THE TIME FRAME WHERE STORMS WILL BE POSSIBLE TODAY EXTENDS
FROM NOON THROUGH 800 PM. THUNDERSTORM MOVEMENT WILL BE TO THE EAST
AT 30 MPH.

DISCUSSION...
A COLD FRONT WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN THIS
AFTERNOON AND EVENING AND INTERACT WITH AN UNSTABLE AIR MASS. THE
FRONT WILL MOVE SOUTH OF THE AREA THIS EVENING...ENDING THE THREAT
FOR THUNDERSTORMS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEDNESDAY THROUGH
SATURDAY...

AT THIS TIME...HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK
PERIOD OF WEDNESDAY THROUGH SATURDAY.

RJD MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:43 PM EDTSevere Thunderstorm WarningGRRIngham32 min
Sep 10, 5:23 PM EDTSevere Thunderstorm WarningGRRJackson37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.